More Ways to Connect
  Facebook Twitter YouTube RSS
  LinkedIn PInterest Instagram
Search
News

University of Cincinnati Academic Health Center
Publish Date: 01/10/06
Media Contact: AHC Public Relations, (513) 558-4553
print
PDF download
RSS feed
related news
share this
UC HEALTH LINE: Take Care When Taking Over-the-Counter Cold Remedies

Winter weather brings the usual coughs and colds, but most people are unaware of the potential risk from what is supposed to be the cure.

Guy Neff, MD, director of liver transplantation at the University of Cincinnati Academic Health Center, warns that danger lurks in some over-the-counter cold remedies.

“Anyone who uses over-the-counter medications such as Tylenol and any products that contain acetaminophen should take care not to overuse them,” says Dr. Neff. “They should also avoid alcohol while taking medications containing acetaminophen, and not take them for more than five days in a row.”

While Tylenol is a brand-name formulation, he points out, many over-the-counter drugs contain large quantities of acetaminophen.

Acetaminophen is found in both prescription and nonprescription drugs and is the most widely used medication for pain relief and for lowering temperature. It’s often considered safer for children and pregnant women than other products because it does not lead to Reye’s syndrome, a deadly, fast-acting disease that has been connected to the use of aspirin and other drugs with similar ingredients.

“Unfortunately,” Dr. Neff warns, “acetaminophen has a dark side. It has the potential for causing liver damage after it has been taken for just five days in a row.”

The first obvious symptoms (there are many more) are yellowing of the eyes, marked abdominal pain and sudden increase in abdominal size. If these symptoms appear, acetaminophen users should stop taking the drug and call their doctor immediately.

Acetaminophen poisoning is the most common cause of drug-induced acute liver injury, says Dr. Neff. The American Association of Poison Control Centers reports 50,911 cases of acetaminophen poisoning treated in health-care facilities in 2005 and 113,883 cases of poisoning involving acetaminophen used alone or with another medicines (e.g., aspirin, narcotics). Fifty-two deaths were directly related to use, or misuse, of acetaminophen alone.

Chronic alcohol use, sporadic binge drinking and/or certain prescription medications can be toxic to the liver when taken with regular doses of acetaminophen, Dr. Neff says, and no one should take acetaminophen on a daily basis for more than five days. Patients with liver disease can take acetaminophen, but must maintain a healthy diet and not exceed 2000 mg per day, and extended use of acetaminophen by anyone can cause liver damage severe enough to require liver transplantation.

The bottom line for safety and good health, says Dr. Neff, is to check all labels for acetaminophen content and heed warnings against overuse. Never take more than the recommended dose, and if you are unsure of the acetaminophen content of your medication, call the manufacturer for more information. When in doubt, call your doctor.

Dr. Neff, an associate professor of hepatology in UC’s internal medicine division, also practices with the UC Physicians group at University Pointe in West Chester.

UC Health Line contains timely health information and is distributed every Tuesday by Academic Health Center public relations and communications.


 back to list | back to top